Does the pill totally screw up your sex drive?

Alice Sholl
Contributor
It’s one of the most popular forms of contraception [Photo: PA]

Since the second half of the 20th century, the contraceptive pill has given women in the UK a new level of sexual freedom.

But we’ve always known it to have certain side effects, whether that be a risk of developing blood clots or, as was more recently discovered, depression.

And another side effect often rumoured to effect women is a loss of sexual desire.

Yep – you’re finally free to have sex without condoms or other forms of non-hormonal contraception, and still not get pregnant, but you don’t actually want to have sex.

Some studies have shown it’s more likely to increase libido or do nothing at all [Photo: Pexels]

Unlike many other side effects which are detailed on your pill’s leaflet, a change in libido isn’t so simple – your pill’s guide might say that a loss of interest in sex could be one side effect, but it also says there could be an increase too.

And it’s hardly surprising it suggests this, as both rumour and studies about the pill and sex drive often contradict one another.

One study in the European Journal of Contraception and Reproductive Health Care which looked at 36 studies between 1978 and 2011, for example, found that just 15% of women reported a loss of libido as opposed to feeling an increase or no difference at all.

The IUD is a popular alternative to the pill [Photo: Flickr/Sarah Mirk]

But on the other hand, researchers from the University of Kentucky and Indiana University studying the affect of different kinds of contraception upon libido found that sex drive wasn’t so much affected by one’s type of birth control than relationship status.

Apparently, among the 900 women who participated, those who were on the pill reported a higher level of desire with their partner compared with women on non-hormonal contraceptives, who said they felt up for sex on their own.

So in other words, there are so many factors at play contributing to whether you’re turned on or not – both psychological and physical – it’s hard to figure out whether a woman’s loss or gain of sexual desire has anything to do with whether they’re on the pill or not.

There’s plenty of research out there [Photo: Pexels]

Or as Dr. Kristen P. Mark, leader of the University of Kentucky and Indiana University study, commented on her research – it’s “one piece of a very complex puzzle”.

Chief Executive of sexual health charity FPA, Natika H Halil, had this to say about it:

“Sexual desire and libido are complex and can be affected by many different factors,” she said.

“Some women do report a decreased sex drive when taking the pill, but we need more research to be done before we can say whether or not this effect is directly linked to or caused by the pill.”

If it’s giving you trouble, perhaps it’s time to consider switching [Photo: PA]

Though regardless of what research is out there, she says that if you’re unhappy with your sex drive after taking the pill – or any form of contraception, for that matter – don’t suffer in silence:

“Sometimes simply switching to a different brand of pill can help with unwanted side effects, but if this doesn’t help there are a number of different methods of contraception to choose from.”

Follow us on Instagram and Facebook for non-stop inspiration delivered fresh to your feed, every day. For Twitter updates, follow @YahooStyleUK. 

Read more from Yahoo Style UK:

Women protested abortion laws in Texas wearing ‘Handmaid’s Tale’ robes

Real women on how they don’t get pregnant